Texas, 2009

Wildfire in Texas, November 7, 2009

November 7, 2009 · NWS LUB · 1 event in 1 county or zone

A controlled burn escaped and evolved into a large wildfire in northern Bailey County during the afternoon hours of the 7th. Farmers attempted to burn corn stubble in a field five miles southwest of Muleshoe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A controlled burn escaped and evolved into a large wildfire in northern Bailey County during the afternoon hours of the 7th. Farmers attempted to burn corn stubble in a field five miles southwest of Muleshoe. Such agricultural burns are common over corn-growing regions of the west Texas South Plains and the Texas Panhandle during the fall season.

Weather conditions during the afternoon of the 7th were characterized by abnormally warm temperatures (fifteen degrees above seasonal averages) and breezy southwesterly winds. As relative humidity values dropped to below ten percent and wind speeds became sustained between 15 mph and 20 mph, the fire jumped a county road and grew uncontrollably through CRP grassland around 14:00 CST. The fire scorched 1,288 acres of grasslands in less than three hours. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 7, 11:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 7, 11:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CST SAT NOV 7 2009

.AVIATION...
VFR WITH INCREASING HIGH CLOUDS. SIMILAR TO LAST NIGHT...SOUTHERLY
WINDS WILL INCREASE TONIGHT TO BETWEEN 15 AND 20 KNOTS COURTESY OF
A NOCTURNAL 35-45 KNOT LOW LEVEL JET BEFORE SUBSIDING AROUND 10Z. BY
SUNDAY MORNING THERE SHOULD BE SOME PATCHY LOW CLOUDS AND PERHAPS
REDUCED VIS ADVECTING NORTH WITHIN THE INCREASINGLY MOIST
SOUTHERLY FLOW...HOWEVER ANY THREAT TO VFR CRITERIA SHOULD BE
BRIEF AND CONFINED TO LBB AND POINTS SOUTH.

&&

PREV DISCUSSION... /ISSUED 409 AM CST SAT NOV 7 2009/

SHORT TERM...
THE UPPER RIDGE TO THE EAST OF THE AREA WILL CONTINUE TO EDGE
EASTWARD TODAY WITH AN APPROACHING CLOSED LOW OVER BAJA CALIFORNIA.
MODELS DO AGREE TO DEVELOP THIS SYSTEM INTO AN OPEN WAVE BY SUNDAY
MORNING AS IT ENTERS FAR WEST TEXAS. THICKER HIGH LEVEL CLOUDS MAY
BEGIN TO SPREAD OVER THE AREA AFTER 00Z THIS EVENING. THE
UNSEASONABLE WARMTH WILL CONTINUE TODAY WITH TEMPERATURES AROUND 15
DEGREES ABOVE AVERAGE. HOWEVER...TEMPS TODAY WILL BE SLIGHTLY LOWER
THAN YESTERDAY WITH LESS OF A DOWNSLOPE COMPONENT TO THE WINDS AND
DECREASING THICKNESSES. JDV

LONG TERM...
UPPER LOW WILL CONTINUE EASTWARD TO OUR SOUTH SUNDAY...GENERALLY
UNDERGOING SLOW WEAKENING. MID LEVEL CLOUDS MAY THICKEN ENOUGH
SOUTHEAST ZONES EARLY SUNDAY WITH MODEST UPWARDS MOTION TO
GENERATE LIGHT SHOWERS ALOFT...WITH DIFFICULTY OVERCOMING A DEEP
SUB-CLOUD DRY LAYER...THOUGH WE VERY WELL MAY HAVE A LOW CLOUD
DECK AS WELL. NOT IMPOSSIBLE FOR A FEW SPRINKLES TO REACH THE
GROUND BUT LEAVING MENTION OUT FOR NOW. SUNDAY SHOULD REMAIN MILD
THOUGH A BIT MORE THICKNESS AND MOISTURE RELATED COOLING COMPARED
TO SATURDAY.

ANOTHER SHORTWAVE SCOOTING BY QUICKLY TO OUR NORTH SUNDAY NIGHT
AND MONDAY REMAINS SLIGHTLY MORE VIGOROUS WITH THE GFS DEPICTION
THOUGH DIFFERENCES LESS SIGNIFICANT THAN 24 HOURS AGO. A COLD
FRONT WILL MOVE SOUTHWARD THROUGH MOST OF THE AREA BY MIDDAY.
ENOUGH MOISTURE SHOULD REMAIN IN LOWER LEVELS FOR AT LEAST A LOW
MENTION OF SHOWERS BY LATER MONDAY AND MONDAY NIGHT. LOW CLOUDS
WITH LOW SHOWER CHANCES LOOKS LIKE IT WILL HOLD INTO EARLY TUESDAY
MORNING SOUTHWEST ZONES THOUGH BUILDING HEIGHTS ALOFT STILL
SUGGEST PRECIPITATION WILL BE MINOR...LIGHT SHOWERS OR DRIZZLE.

UPPER RIDGE SHOULD REMAIN IN CONTROL MID-WEEK WITH WARMING AND
DRYING BEFORE MORE ENERGY PERHAPS MOVES INTO THE SOUTHWEST LATER
IN THE WEEK. CHANGING MODELS DO NOT GIVE MUCH TO GRAB ONTO...BUT
WILL RETAIN A LOW MENTION OF SHOWERS WITH A BIT OF COOLING HEADING
IN TO NEXT WEEKEND. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  42  75  42  65 /   0   0  10  10  20
TULIA         81  45  75  44  70 /   0   0  10  10  20
PLAINVIEW     80  46  74  46  73 /   0   0  10  10  20
LEVELLAND     80  46  76  46  74 /   0   0  10  10  10
LUBBOCK       80  49  75  49  75 /   0   0  10  10  10
DENVER CITY   79  45  76  47  75 /   0   0  10  10  10
BROWNFIELD    80  46  76  47  75 /   0   0  10  10  10
CHILDRESS     83  51  75  49  76 /   0   0  10  10  20
SPUR          81  51  75  49  77 /   0   0  10  10  10
ASPERMONT     80  53  74  52  77 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/20/93
Hazardous weather outlook, Nov 7, 5:27 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
527 AM CST SAT NOV 7 2009

TXZ021>044-081130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
527 AM CST SAT NOV 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bailey

When
November 7, 2:00 PM CST to 5:00 PM CST
Where
Bailey forecast zone
Reported by
Emergency Manager
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196650.